Alert archive / Iowa / Special Weather Statements in 2022

Special Weather Statement, NWS Quad Cities, IA

June 21, 2022Jones County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jun 21, 2022, 6:21 PM CDT for Jones County, Iowa. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2022, 6:21 PM CDT (23:21 UTC)
Expired
Jun 21, 2022, 7:00 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA
Hail
0.25 in
Wind
50

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 69 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:51 PM CDTTSTM WND DMG2 Ne Cottonville, IAPUBLIC REPORT OF 61 MPH THUNDERSTORM WIND GUST AT A GRASS STRIP AIRPORT 7 MILES WEST OF BELLEVUE. REPORT RELAYED BY BROADCAST MEDIA. TIME OF THE EVENT ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS83 KDVN 212321
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT Tue Jun 21 2022
 
IAZ042-053-054-066-220000-
Clinton IA-Jackson IA-Dubuque IA-Jones IA-
621 PM CDT Tue Jun 21 2022

...Strong thunderstorms will impact portions of western Jackson,
south central Dubuque, Jones and northwestern Clinton Counties
through 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cascade to Mount Vernon. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Cascade around 625 PM CDT.
  Canton around 630 PM CDT.
  Morley around 640 PM CDT.

Other locations in the path of these storms include Olin, Zwingle,
Fulton and La Motte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4231 9052 4195 9087 4195 9134 4221 9125
      4230 9107
TIME...MOT...LOC 2320Z 275DEG 29KT 4225 9099 4191 9145 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Gibbs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 21, 2:38 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 2:38 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
238 PM CDT Tue Jun 21 2022

.SYNOPSIS...
Issued at 237 PM CDT Tue Jun 21 2022

Hot and humid weather is focused over the CWA today, as temperatures
have reached the mid 90s with dewpoints in the lower 70s.  Heat
index readings of 100 to 107 are common. ACARS soundings over Iowa
show that we have around 3000-3500 CAPE with cap around 800mb, of
about -50 CIN. It appears that additional heating and surface
convergence along the front will be sufficient to get storms going,
and that may be explosive.  Storm threats of wind will be the
primary mode, as we have little deep layer shear to support
prolonged severe.  Thus, cold pools will be the driver of winds, but
that same process should choke out storm updrafts rather quickly
today and tonight.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 237 PM CDT Tue Jun 21 2022

Guidance is quite varied on storm position, so I'll just nowcast the
existing frontal position eastward with the expected flare up of
storms early this evening. By 9 PM, decaying storms should be moving
over Illinois, and dropping south to Missouri in a non severe mode.

The heat advisory conditions will last until the storms move
through, and with cold pools spreading well out ahead of storms, we
should see relief, even in areas that don't see rainfall. Spotty
rainfall amounts over 1 inch are likely, but widespread rains are
not expected, due to the pop and drop nature of the storms. If you
get a good rain, you are going to be lucky tonight.

Wednesday, will see dry advection through the day, and while
temperatures will still be warm, in the 80s, we'll see much drier
air, with dewpoints in the upper 50s, possibly mid 50s.

ERVIN

.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 237 PM CDT Tue Jun 21 2022

Key messages:

1) Warm Thursday, but less humid

2) Storm chances Friday and Saturday

3) Very pleasant Sunday afternoon into Tuesday

Wednesday night through Thursday, high pressure will keep the area
dry and mostly clear with comfortable humidity levels.  Highs
Thursday will be in the mid 80s to low 90s.

Friday through Saturday, a warm front will lift northeast through
the area followed by a rather strong cold front.  Showers and storms
will accompany both fronts, with the highest POPs (40-50 percent)
slated for Friday morning west and generally north of I 80 through
most of Saturday. It remains too early to determine the severe storm
potential. Higher humidity levels will be found across the area on
both days, with temperatures in the 80s Friday and mainly upper 80s
and lower 90s Saturday; with a few mid 80s north and mid 90s central
and southwest. Saturday afternoon the Quad Cities area and locations
south and west will see heat indices in the upper 90s to low 100s.

Sunday through Tuesday, a Canadian dry high pressure area will build
into the region with dew point temperatures slipping into the upper
40s to mid 50s!  Highs Sunday and Monday will be in the mid 70s to
low 80s with readings rising into the low to mid 80s by Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1219 PM CDT Tue Jun 21 2022

Hot, humid, and sunny weather will continue this afternoon, with
southwest winds at 12 to 20 kts. Towards this evening, a cold
front will arrive from the west, and a line of scattered
thunderstorms will likely form in eastern Iowa along it. For now,
coverage should be isolated near CID and DBQ, and a bit more
widespread from MLI through BRl. Still, there's a chance that
storms are few and far between, and short lived, thus ,I have gone
with a tempo for storms this evening from MLI to BRL. A short
period of gusty winds and heavy rain is likely in any storm.

Following this evening, light northwest winds will develop and VFR
weather is expected.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for Benton-Buchanan-
     Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-Iowa-
     Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Heat Advisory until 7 PM CDT this evening for Bureau-Carroll-
     Hancock-Henderson-Henry IL-Jo Daviess-McDonough-Mercer-
     Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Heat Advisory until 7 PM CDT this evening for Clark-Scotland.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...14
AVIATION...Ervin
CLIMATE...Ervin
Hazardous weather outlook, Jun 21, 12:42 PM CDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1242 PM CDT Tue Jun 21 2022

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221745-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1242 PM CDT Tue Jun 21 2022

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Hot and humid conditions will be seen today, with peak afternoon
heat index readings around 100 to 105. A heat advisory is in
effect through 7pm.

The Storm Prediction Center has a slight risk of severe
thunderstorms over much of southeastern Iowa, northwest Illinois,
and far northeast Missouri this afternoon and evening. The
primary risk is damaging winds.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Friday and Saturday, there is a chance for thunderstorms but it is
too early to determine the severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Ervin/Speck/Haase

In the hours before

Special weather statement, Jun 21, 5:47 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
547 PM CDT Tue Jun 21 2022

IAZ041-042-052-053-212330-
Linn IA-Delaware IA-Dubuque IA-Jones IA-
547 PM CDT Tue Jun 21 2022

...A strong thunderstorm will impact portions of southwestern
Dubuque, northern Jones, southeastern Delaware and northeastern Linn
Counties through 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hopkinton, or 14 miles north of Anamosa, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Monticello and Hopkinton around 555 PM CDT.

Other locations in the path of this storm include Worthington and
Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4224 9140 4237 9140 4244 9097 4219 9096
TIME...MOT...LOC 2247Z 267DEG 23KT 4231 9130

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Jun 21, 5:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
556 PM CDT Tue Jun 21 2022

IAZ042-053-212345-
Dubuque IA-Jones IA-
556 PM CDT Tue Jun 21 2022

...Strong thunderstorms will impact portions of western Jo Daviess,
northwestern Jackson, Dubuque and northeastern Jones Counties through
645 PM CDT...

At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sherrill to near Hopkinton. Movement was
east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Sherrill, Sageville and Balltown around 600 PM CDT.

Other locations in the path of these storms include Bernard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4263 9071 4259 9069 4254 9064 4251 9064
      4249 9066 4248 9065 4246 9062 4244 9057
      4241 9055 4238 9059 4238 9067 4232 9067
      4230 9069 4230 9090 4227 9090 4230 9096
      4244 9097 4242 9113 4267 9086
TIME...MOT...LOC 2256Z 265DEG 23KT 4268 9076 4229 9124

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Jun 21, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
621 PM CDT Tue Jun 21 2022

IAZ042-053-054-066-220000-
Clinton IA-Jackson IA-Dubuque IA-Jones IA-
621 PM CDT Tue Jun 21 2022

...Strong thunderstorms will impact portions of western Jackson,
south central Dubuque, Jones and northwestern Clinton Counties
through 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cascade to Mount Vernon. Movement was east
at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cascade around 625 PM CDT.
  Canton around 630 PM CDT.
  Morley around 640 PM CDT.

Other locations in the path of these storms include Olin, Zwingle,
Fulton and La Motte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4231 9052 4195 9087 4195 9134 4221 9125
      4230 9107
TIME...MOT...LOC 2320Z 275DEG 29KT 4225 9099 4191 9145

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 5:47 PM CDTSpecial Weather StatementDVNJones43 min
Jun 21, 5:56 PM CDTSpecial Weather StatementDVNDubuque49 min
Jun 21, 6:06 PM CDTSevere Thunderstorm WarningDVNDubuque39 min
Jun 21, 6:33 PM CDTSevere Thunderstorm WarningDVNJackson, Jones42 min
Jun 21, 6:35 PM CDTSpecial Weather StatementDVNKeokuk40 min
Jun 21, 6:46 PM CDTSevere Thunderstorm WarningDVNIowa, Keokuk, Washington44 min

Nearby

Special Weather Statements in Iowa, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.